Arizona, 2009

Winter Storm and Heavy Snow in Arizona, February 9 to 10, 2009

February 9 to 10, 2009 · NWS FGZ · 11 events in 9 counties and zones

A second storm in two days brought record amounts of snow to portions of northern Arizona on February 9th. The Arizona Department of Public Safety reported hundreds of vehicle collisions across northern Arizona.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
19
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

A second storm in two days brought record amounts of snow to portions of northern Arizona on February 9th. The Arizona Department of Public Safety reported hundreds of vehicle collisions across northern Arizona. One DPS commander said that it was the worst snowstorm that he had to deal with in northern Arizona.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Feb 8, 8:55 PM MST, 3 hours 5 minutes earlier.

Area forecast discussion, Feb 8, 8:55 PM MST, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
855 PM MST SUN FEB 8 2009

.SYNOPSIS...EXPECT SCATTERED SNOW SHOWERS OVERNIGHT IN ADVANCE OF A
STRONG WINTER STORM SET TO ARRIVE ON MONDAY AND TUESDAY. THIS NEW
STORM WILL BRING WINDY CONDITIONS AND WIDESPREAD PRECIPITATION WITH
SNOW LEVELS LOWERING TO NEAR 3000 FEET BY TUESDAY. COLD BUT FAIR
WEATHER WILL MOVE IN FOR WEDNESDAY BEFORE UNSETTLED CONDITIONS
RETURN FOR THE END OF THE WEEK.

&&

.DISCUSSION...THE STORM SYSTEM THAT BROUGHT MODERATE TO HEAVY
SNOWFALL TO MUCH OF NORTHERN ARIZONA SATURDAY NIGHT THROUGH TODAY IS
HEADING EASTWARD...WITH TEMPERATURES ALOFT WARMING AND PRECIPITATION
ENDING OVER THE LOWER ELEVATIONS. HOWEVER...AT THE HIGHER ELEVATIONS
OF THE MOGOLLON RIM AND NORTHWEST GILA COUNTY...PERSISTENT SNOW
SHOWERS HAVE BEEN DEVELOPING ALL EVENING DUE TO LINGERING
INSTABILITY AND INCREASING UPSLOPE FLOW. THE WINTER WEATHER ADVISORY
FOR TODAY HAS BEEN EXTENDED UNTIL 11 PM MST FOR THE FLAGSTAFF AREA
DOWN INTO NORTHERN GILA COUNTY. MODEL FORECASTS STILL SUGGEST MORE
STABLE AIR WILL MOVE IN LATER TONIGHT...BUT ONLY FOR A SHORT TIME
BEFORE THE NEXT STORM BEGINS TO AFFECT THE REGION. A QUICK LOOK AT
THE NEW 00Z MODEL RUNS SHOW LITTLE CHANGE FROM PREVIOUS RUNS...STILL
LOOKS LIKE SEVERE WINTER WEATHER WILL AFFECT MANY AREAS MONDAY AND
MONDAY NIGHT...SEE BELOW.

.PREV DISCUSSION...(230 PM MST SUN FEB 8)...MONDAY AND TUESDAY...A
STRONG WINTER STORM IS EXPECTED TO MOVE ACROSS NORTHERN ARIZONA. ALL
THE ELEMENTS WILL BE CONTAINED IN THIS STORM: LARGE-SCALE UPWARD
MOTION...STRONG UPSLOPE FLOW...DEEP LAYER SATURATION AND A LONG
PERIOD OF NEUTRAL TO SLIGHTLY UNSTABLE CONDITIONS. A TIGHT PRESSURE
GRADIENT AND STRONG WINDS ALOFT WILL TRANSLATE INTO SURFACE WIND
GUSTS FROM THE SOUTH TO SOUTHWEST AROUND 40 TO 50 MPH DURING THE DAY
MONDAY...ESPECIALLY ACROSS THE LITTLE COLORADO RIVER VALLEY AND EAST
CENTRAL ARIZONA HEADING INTO NEW MEXICO. PRECIPITATION...MAINLY IN
THE FORM OF SNOW...WILL SPREAD ACROSS THE NORTHLAND DURING THE DAY
MONDAY AND THEN CONTINUE INTO TUESDAY. THE HEAVIEST SNOWFALL DURING
THE DAY MONDAY WILL BE WEST OF A LINE EXTENDING FROM PAYSON
NORTHWARD THROUGH PAGE WITH A SNOW LEVEL NEAR 4000 FEET. LATER ON
MONDAY INTO TUESDAY SNOW SHOWERS WILL SPREAD EASTWARD WITH MOST
LOCATIONS EAST OF THE PAYSON/PAGE LINE RECEIVING SNOWFALL. SNOW
LEVELS ARE EXPECTED TO LOWER TO NEAR 3000 FEET ON TUESDAY. WINTER
STORM WATCHES AND WARNINGS HAVE BEEN ISSUED FOR THIS STORM.

FOR WEDNESDAY AND THE END OF THE WEEK...GIVEN THE BIG STORM TO MOVE
THROUGH ON MONDAY AND TUESDAY EXPECTING A BIT OF A BREAK IN THE
THREAT FOR PRECIPITATION ON WEDNESDAY BUT COLD TEMPERATURES WILL
CONTINUE. FOR THURSDAY AND BEYOND...COLD AND UNSETTLED WEATHER WILL
CONTINUE AS THE STORM TRACK REMAINS POINTED AT ARIZONA.

&&

.AVIATION...FOR THE 06Z PACKAGE...SHOWERS WILL CONTINUE TO SLOWLY
DECREASE IN COVERAGE OVERNIGHT. PRECIPITATION WILL BECOME MORE
WIDESPREAD FROM WEST TO EAST AGAIN AFTER 12Z MONDAY. IFR/LIFR
CONDITIONS WILL BE LIKELY IN SOME AREAS OF MODERATE TO HEAVY
PRECIPITATION...INCLUDING WHITEOUT VISIBILITIES IN GUSTY BLOWING
SNOW. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...

1) WINTER WEATHER ADVISORY ABOVE 5000 FEET UNTIL 11 PM MST
   SUNDAY FOR AZ ZONES: 004/006/007/015/016/018/038.

2) WINTER STORM WARNING FOR ELEVATIONS ABOVE 4000 FEET FROM 6 AM MST
   MONDAY UNTIL 6 AM MST TUESDAY FOR
   AZ ZONES: 004/006/007/008/015/016/018/037/038

3) WINTER STORM WATCH FROM NOON MST MONDAY UNTIL NOON MST TUESDAY FOR
   AZ ZONES: 005/009/010/011/012/013/014/017/039/040

&&

PUBLIC.....................JJ
AVIATION/FIRE WEATHER......KD

VISIT WEATHER.GOV/FLAGSTAFF FOR NORTHERN ARIZONA WEATHER
INFORMATION.
Hazardous weather outlook, Feb 8, 8:05 PM MST, 3 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
805 PM MST SUN FEB 8 2009

AZZ004>018-037>040-091015-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
805 PM MST SUN FEB 8 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST
CENTRAL ARIZONA.

.DAY ONE...TONIGHT

EXPECT ISOLATED TO SCATTERED RAIN AND SNOW SHOWERS OVERNIGHT WITH
THE SNOW LEVEL LOWERING TO NEAR 4500 FEET. A WINTER WEATHER ADVISORY
REMAINS IN EFFECT UNTIL 11 PM MST FOR PORTIONS OF NORTHERN
ARIZONA...INCLUDING FLAGSTAFF.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

MONDAY AND TUESDAY...A STRONG WINTER STORM WILL AFFECT PORTIONS
OF NORTHERN AND CENTRAL ARIZONA STARTING MONDAY MORNING. STRONG
SOUTHWEST WINDS WILL DEVELOP...WITH GUSTS UP TO 50
MPH... ESPECIALLY ACROSS THE LITTLE COLORADO RIVER VALLEY AND EAST
CENTRAL PORTIONS OF ARIZONA NEAR THE NEW MEXICO BORDER. PERIODS OF
HEAVY SNOW AND BLOWING SNOW WILL DEVELOP AS WELL...WITH SNOW LEVELS
LOWERING TO AROUND 3000 FEET BY TUESDAY MORNING. WINTER STORM
WATCHES AND WARNINGS ARE IN EFFECT CONCERNING THIS STORM. STORM
TOTAL SNOWFALL IS EXPECTED TO RANGE FROM 2 TO 6 INCHES FOR
ELEVATIONS BETWEEN 4000 AND 6000 FEET AND 8 TO 16 INCHES FOR
ELEVATIONS ABOVE 6000 FEET...ESPECIALLY ALONG AND SOUTH OF THE
MOGOLLON RIM.

ADDITIONAL STORM SYSTEMS ARE EXPECTED TOWARD THE END OF THE WEEK.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 heavy snow, 2 winter storm. Local standard time, as filed.

Heavy Snow, Chinle Valley

When
February 9, 12:00 AM MST to February 10, 3:00 PM MST
Where
Chinle Valley forecast zone
Reported by
Newspaper
Coordinates
35.398, -109.905 (the zone’s center; the record gives no point)

A foot of snow fell in Chinle and 10 inches fell in Canyon de Chelly.

Heavy Snow, Black Mesa Area

When
February 9, 12:00 AM MST to February 10, 4:00 PM MST
Where
Black Mesa Area forecast zone
Reported by
Newspaper
Coordinates
35.545, -110.527 (the zone’s center; the record gives no point)

Heavy snow temporarily stranded some people before the roads were cleared. Twenty inches of snow fell in Forest Lakes.

Heavy Snow, Chuska Mountains and Defiance Plateau

When
February 9, 12:00 AM MST to February 10, 4:00 PM MST
Where
Chuska Mountains and Defiance Plateau forecast zone
Reported by
Newspaper
Coordinates
35.396, -109.489 (the zone’s center; the record gives no point)

Six to 10 inches of snow fell in Window Rock.

Heavy Snow, Western Mogollon Rim

When
February 9, 12:00 AM MST to February 10, 7:00 AM MST
Where
Western Mogollon Rim forecast zone
Injuries
0 direct, 9 indirect
Reported by
Trained Spotter
Coordinates
35.839, -111.770 (the zone’s center; the record gives no point)

Heavy snow fell across the Western Mogollon Rim. Doney Park received 16 inches, Munds Park 15 inches, Flagstaff 14 inches, Bellemont 13 inches, and Williams 12 inches. Over 50 accidents were reported in the Flagstaff and Coconino County areas with at least nine injuries. There was a 5 mile traffic back upon I-17 south of Flagstaff.

Heavy Snow, Western Mogollon Rim

When
February 9, 12:00 AM MST to February 10, 7:00 AM MST
Where
Western Mogollon Rim forecast zone
Injuries
0 direct, 9 indirect
Reported by
Trained Spotter
Coordinates
35.839, -111.770 (the zone’s center; the record gives no point)

Heavy snow fell across the Western Mogollon Rim. Doney Park received 16 inches, Munds Park 15 inches, Flagstaff 14 inches, Bellemont 13 inches, and Williams 12 inches. Over 50 accidents were reported in the Flagstaff and Coconino County areas with at least nine injuries. There was a 5 mile traffic back upon I-17 south of Flagstaff.

Winter Storm, Coconino Plateau

When
February 9, 12:00 AM MST to February 10, 6:00 AM MST
Where
Coconino Plateau forecast zone
Reported by
Newspaper
Coordinates
35.839, -111.770 (the zone’s center; the record gives no point)

A winter storm caused a 12 mile traffic back up on westbound I-40 near Seligman.

Heavy Snow, Northern Gila County

When
February 9, 3:00 AM MST to February 10, 7:00 AM MST
Where
Northern Gila County forecast zone
Reported by
Trained Spotter
Coordinates
33.800, -110.812 (the zone’s center; the record gives no point)

Six inches of snow fell in Payson and Star Valley. Fifteen inches of snow fell in Tonto Village. Highways 87, 260, and 60 were closed because road crews could not keep up with the heavy snow. Schools were closed and trash pick up was canceled. A dozen garbage trucks were used to plow roads instead. School buses couldn't even get out of the parking area on the morning of February 10th.

Heavy Snow, Northern Gila County

When
February 9, 3:00 AM MST to February 10, 7:00 AM MST
Where
Northern Gila County forecast zone
Reported by
Trained Spotter
Coordinates
33.800, -110.812 (the zone’s center; the record gives no point)

Six inches of snow fell in Payson and Star Valley.

Heavy Snow, Yavapai County Mountains

When
February 9, 4:00 AM MST to February 10, 4:00 AM MST
Where
Yavapai County Mountains forecast zone
Reported by
Trained Spotter
Coordinates
34.600, -112.554 (the zone’s center; the record gives no point)

Five and a half inches of snow fell in Prescott by early evening. Ten inches of snow fell in Hidden Valley south of Prescott. Power and cable lines were broken in the Prescott area leaving as many as 2,500 customers in the dark for hours.

Heavy Snow, Eastern Mogollon Rim

When
February 9, 5:00 AM MST to February 10, 5:00 AM MST
Where
Eastern Mogollon Rim forecast zone
Reported by
Trained Spotter
Coordinates
35.620, -111.045 (the zone’s center; the record gives no point)

Eight inches of snow fell by 800 PM in Forest Lakes.

Winter Storm, Oak Creek and Sycamore Canyons

When
February 9, 9:00 AM MST to February 10, 9:00 AM MST
Where
Oak Creek and Sycamore Canyons forecast zone
Injuries
0 direct, 1 indirect
Reported by
Newspaper
Coordinates
35.220, -112.162 (the zone’s center; the record gives no point)

A winter storm dropped 4 inches of snow in Sedona causing school closures and traffic accidents. One roll over accident injured a man and he went to the hospital. A tree along Highway 89A fell and blocked the highway for a short time.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2009Every state in 2009This day in weather historyWarnings in Arizona, February 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 150233, 150235, 150236, 150241, 152295, 152296, 150238, 152299, 150243, 150240, 152298.